New Mexico, 2009Hail and Damaging Winds in New Mexico, July 26 to 28, 2009
July 26 to 28, 2009 · NWS EPZ · 6 events in 4 counties and zones
High pressure aloft was centered over Arizona resulting in northerly flow aloft over southern New Mexico. In addition, a weak back door cold front moved southwestward across the area and stalled near the international border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft was centered over Arizona resulting in northerly flow aloft over southern New Mexico. In addition, a weak back door cold front moved southwestward across the area and stalled near the international border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 26, 1:41 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 26, 1:41 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT SUN JUL 26 2009
.SYNOPSIS...
AN AREA OF UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO CONTROL OUR
WEATHER DURING THE NEXT WEEK. EACH DAY WILL SEE A SLIGHT CHANCE
FOR THUNDERSTORMS...MAINLY IN AREA MOUNTAINS. TEMPERATURES WILL
CONTINUE TO RUN AROUND FIVE DEGREES ABOVE NORMAL DURING MOST OF
THE WEEK WHICH WILL GIVE MOST LOWLAND LOCATIONS HIGHS NEAR OR A
LITTLE ABOVE 100.
&&
.DISCUSSION...
AND THE BEAT GOES ON. NOT MUCH CHANGE TO THE FORECAST AS HIGH
PRESSURE CONTINUES TO REMAIN IN CONTROL OF OUR WEATHER. THE HIGH
CURRENTLY CENTERED OVER SOUTHERN NEW MEXICO OR NORTHERN MEXICO.
NOW THAT THE HIGH HAS DRIFTED A LITTLE FURTHER SOUTH WE WILL SEE
A WESTERLY FLOW TAKE CONTROL OF OUR WEATHER FOR THE NEXT FEW DAYS.
THE HIGH WILL CONTINUE TO SLOWLY SLIP OFF TO THE SOUTHWEST OVER
THE NEXT 24 TO 48 HOURS. THIS WILL ALLOW A LITTLE MOISTURE TO SLIP
INTO THE EASTERN PART OF THE AREA AND ALLOW ANY POSSIBLE
DISTURBANCES IN THE FLOW TO MOVE ACROSS THE EASTERN HALF OF NEW
MEXICO. I RAISED THE POPS IN THE SACS INTO THE SCATTERED
CATEGORY...BUT KEPT THE LOWLANDS STILL IN THE ISOLATED RANGE FOR
MONDAY AFTERNOON AS THE UPPER HIGH WILL STILL HAVE A LIMITING
FACTOR ON THUNDERSTORMS. TUESDAY COULD SEE MORE OF THE SAME...THEN
ON WEDNESDAY THE GFS INDICATES THAT THE HIGH WILL AGAIN BEGIN TO
DRIFT BACK TOWARD NEW MEXICO. LIKE YESTERDAY THIS WILL HAVE A
SUPPRESSING EFFECT ON OUR RAIN CHANCES. PREVIOUS MODEL RUNS OF THE
GFS HAD THE UPPER HIGH CONTINUING TO DRIFT EAST AND BEGIN TO GIVE
US A MONSOONAL FLOW BY THE END OF THE COMING WEEKEND. BUT THE
CURRENT RUNS OF BOTH THE GFS AND ECMWF DONT SHOW ANY SIGNS OF A
MONSOONAL FLOW THROUGH THE FIRST PART OF NEXT WEEK.
LOOKING AT TEMPERATURES...WITH THE HIGH CONTINUING TO LINGER NEAR
THE AREA WE WILL CONTINUE TO SEE OUR HIGH TEMPERATURES RUNNING
AROUND FIVE TO SEVEN DEGREES ABOVE NORMAL FOR MUCH OF THE COMING
WEEK. THE LOW TRIPLE DIGIT HEAT LOOKS TO CONTINUE FOR MUCH OF THIS
COMING WEEK IN THE LOWLANDS.
&&
.AVIATION...VALID 27/0000Z-28/0000Z...
MAINLY VFR THROUGH THE PERIOD. HIGH PRESSURE OVER SOUTHERN NEW
MEXICO WILL LIMIT SHOWER AND THUNDERSTORM THIS EVENING WITH MOST
ACTIVITY OVER AREA MOUNTAINS. THUNDERSTORM ACTIVITY MAY INCREASE
MONDAY AFTERNOON AND EVENING AS COOLER AIR ALOFT MOVES IN FROM
THE NORTHWEST. WINDS WILL REMAIN LIGHT EXCEPT NEAR THUNDERSTORMS.
&&
.FIRE WEATHER...
HIGH PRESSURE OVER SOUTHERN NEW MEXICO WILL DRIFT TO NORTHERN SONORA
TONIGHT AND MONDAY. THIS WILL CAUSE NORTHWEST FLOW ALOFT AND WILL
BRING IN COOLER AIR THAT WILL MAKE THE ATMOSPHERE MORE UNSTABLE. A
WEAK DISTURBANCE MOVING THROUGH THE FLOW WILL HELP TRIGGER ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY...ESPECIALLY OVER THE
GILA AND THE SACRAMENTO MOUNTAINS. BY WEDNESDAY...WINDS ALOFT WILL
TURN MORE TO THE WEST AS THAT HIGH PRESSURE WEAKENS. THIS WILL BRING
DRIER AIR IN FROM THE WEST WITH A SUBSEQUENT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL
INTO NEXT WEEKEND. HUMIDITY IN THE MID TEENS TO MID 20S ACROSS LOWER
DESERTS EACH AFTERNOON...AND FROM THE UPPER 20S TO MID 30S ACROSS
HIGHER ELEVATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 77 102 78 102 77 / 20 20 20 10 20
SIERRA BLANCA TX 68 99 69 99 68 / 20 20 20 10 20
LAS CRUCES 73 101 74 101 73 / 20 20 20 10 20
ALAMOGORDO 70 98 71 98 70 / 20 30 20 10 20
CLOUDCROFT 51 77 52 77 51 / 20 30 30 20 20
TRUTH OR CONSEQUENCES 70 99 71 99 70 / 20 20 20 10 20
SILVER CITY 64 93 65 92 64 / 20 20 20 20 10
DEMING 70 101 71 100 70 / 20 10 10 10 10
LORDSBURG 71 101 72 101 71 / 20 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/PARK
Hazardous weather outlook, Jul 26, 10:38 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1138 AM MDT SUN JUL 26 2009
NMZ022>025-030>032-TXZ055-056-271745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1138 AM MDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS MAY DEVELOP OVER AREA MOUNTAINS THIS AFTERNOON AND
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
THIS WEEK...BUT MOST DAYS WILL BE SUNNY AND HOT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 26, 3:21 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
421 PM MDT SUN JUL 26 2009
NMZ022-023-262315-
SIERRA COUNTY LAKES REGION NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
421 PM MDT SUN JUL 26 2009
...STRONG THUNDERSTORMS IN SIERRA COUNTY NEW MEXICO
AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF
TRUTH OR CONSEQUENCES. MOVEMENT WAS SOUTHEAST AT 10 TO 15 MPH.
IN ADDITION...THESE STORMS COULD PRODUCE FROM 1 TO 1.5 INCHES OF
RAINFALL IN AN HOUR OR LESS AND CAUSE BRIEF FLOODING OF LOW WATER
CROSSINGS AND ARROYOS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARREY...CABALLO...
CUCHILLO...ELEPHANT BUTTE...HILLSBORO AND MONTICELLO.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. DO NOT ATTEMPT TO TRAVEL INTO AREAS WHERE WATER IS CROSSING OR
PONDING ON ROADWAYS. REMEMBER...TURN AROUND...DONT DROWN.
20 NOVLAN
Special weather statement, Jul 26, 4:20 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
520 PM MDT SUN JUL 26 2009
NMZ023-031-032-270130-
SIERRA COUNTY LAKES REGION-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...DEMING...
LAS CRUCES
520 PM MDT SUN JUL 26 2009
...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD IN SIERRA DONA ANA
AND LUNA COUNTIES...
AT 5 PM MDT DOPPLER WEATHER RADAR IS SHOWING AN AREA OF STRONG
THUNDERSTORMS IN SOUTHWEST SIERRA COUNTY MOVING SOUTHEASTWARD
AROUND 10 TO 15 MPH. THESE STORMS HAVE HAD A HISTORY OF STRONG
WINDS AND ARE CAPABLE OF PRODUCING WIND GUSTS OF 55 MPH OR MORE.
IN ADDITION THESE STORMS COULD PRODUCE SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING. ALSO BRIEF DOWNPOURS WILL PRODUCE
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOURS. RESIDENTS AND
MOTORISTS ESPECIALLY ALONG INTERSTATE 25 FROM TRUTH OR
CONSEQUENCES DOWN TO RADIUM SPRINGS AND EVENTUALLY MOTORISTS ON
INTERSTATE 10 FROM LAS CRUCES TO DEMING SHOULD BE PREPARED FOR
HIGH WINDS...BLOWING DUST REDUCING VISIBILITIES TO UNDER 1 MILE
AHEAD OF THE STORMS...AND THEN RAPID REDUCTIONS IN VISIBILITIES IN
THESE STORMS DUE TO HEAVY RAIN. SLOW DOWN AND REMEMBER DO NOT
ENTER AREAS WHERE SUBSTANTIAL WATER IS RUNNING ACROSS OR PONDING
ON ROADWAYS. TURN AROUND...DONT DROWN.
20 NOVLAN
Thunderstorm Wind, Grant
- When
- July 26, 5:33 PM MST
- Where
- Grant County, 1.8 mi WNW of Silver City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.783, -108.297
A gust of 58 mph was measured at a mesonet station just west of Silver City, NM.
Thunderstorm Wind, Otero
- When
- July 27, 1:15 PM MST
- Where
- Otero County, 0.85 mi NW of Mayhill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.889, -105.480
Trees and large limbs were blown down in the Mayhill area. Also, 1.25 inches of rain fell within 15 minutes.
Thunderstorm Wind, Luna
- When
- July 27, 4:31 PM MST
- Where
- Luna County, 0.91 mi NNW of (Dmn)deming Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.263, -107.725
Hail, Otero
- When
- July 28, 11:51 AM MST to 11:55 AM MST
- Where
- Otero County, 2.82 mi NE of Sacramento
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.809, -105.516
Nickel and quarter size hail fell near the cafe in Weed, NM.
Hail, Otero
- When
- July 28, 3:15 PM MST to 3:20 PM MST
- Where
- Otero County, 0.9 mi NW of Mayhill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.890, -105.480
Nickel and quarter size hail fell near the junction of US 82 and NM 130 in the vicinity of Mayhill.
Thunderstorm Wind, Sierra
- When
- July 28, 3:15 PM MST
- Where
- Sierra County, 0.75 mi SW of Caballo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 32.963, -107.330
A power outage resulted from 4 power poles blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191594, 191596, 191597, 191599, 191600, 191608.